The anesthetic is undoubtedly a prominent etiologic factor in the disturbances which accompany and follow surgcal operations. To it may be attributed, directly or indirectly, much of the rapid pulse and respiration, exhaustion, shock, nausea, vomiting, asphyxia, syncope, bronchitis, pneumonia, pulmonary edema, and nephritis seen in connection with surgical procedures under general anesthesia, and clinical evidence abundantly proves that these disturbances bear a more or less close relation to the amount of the anesthetic used. It must, therefore, be of interest and value to look into the question of the amount of the anesthetic and to determine, if possible, the facts which may enable us to reduce this element to the minimum.
Let us consider for a moment the way in which the general anesthetics may cause the disturbances referred to. I am convinced, from long observation, that the rapid pulse and respiration, exhaustion and shock not uncommonly seen after
BENNETT TL. THE AMOUNT OF THE ANESTHETIC.. JAMA. 1900;XXXIV(12):706-708. doi:10.1001/jama.1900.24610120002001a